Alert archive / New Mexico / Flash Flood Warnings in 2023
Flash Flood Warning 99, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Aug 13, 2023, 12:29 PM MDT for Mora County, Taos County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2023, 12:29 PM MDT (18:29 UTC)
- Expired
- Aug 13, 2023, 3:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Mora County, NM, Taos County, NM
The radar
The Albuquerque radar (KABX), 160 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 6.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 1592 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
701
WGUS55 KABQ 131829
FFWABQ
NMC033-055-132130-
/O.NEW.KABQ.FF.W.0099.230813T1829Z-230813T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
1229 PM MDT Sun Aug 13 2023
The National Weather Service in Albuquerque has issued a
* Flash Flood Warning for...
The Hermits Peak Calf Canyon Burn Scar in...
Southeastern Taos County in north central New Mexico...
Western Mora County in northeastern New Mexico...
* Until 330 PM MDT.
* At 1229 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain over the Hermits Peak Calf Canyon Burn Scar. Between
0.25 and 0.5 inches of rain have fallen. Additional rainfall
amounts of 0.5 to 1.25 inches are possible in the warned area.
Flash flooding is ongoing or expected to begin shortly.
Excessive rainfall over the burn scar will impact Manuelitas Creek,
Sapello River, Coyote Creek and Mora River. The debris flow can
consist of rock, mud, vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding in and around the Hermits
Peak Calf Canyon Burn Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Hermits Peak Calf Canyon Burn Scar.
* Some locations that will experience flash flooding include...
Mora, Cleveland, Holman, Morphy Lake State Park, Ledoux, La Cueva,
Gascon, Chacon, Monte Aplanado, South Carmen, Luceros, El
Turquillo, Rainsville and Guadalupita.
This includes the following highways...
State Road 94 between Mile Markers 10 and 18.
State Road 518 between Mile Markers 17 and 46.
State Road 121 between Mile Markers 0 and 7.
State Road 283 near Mile Marker 13.
State Road 434 between Mile Markers 0 and 15.
State Road 105 between Mile Markers 7 and 9.
This includes the following recreation areas...
Morphy Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Runoff from rainfall will cause elevated water levels within
vulnerable drainages in and downstream of the Hermits Peak Calf
Canyon fire burn area.
Do not camp along streams and rivers. Remain alert when hiking in
steep, narrow canyons. Know where you are relative to low spots and
drainages.
If outdoors, stay away from streams and rivers, seek higher ground.
Never cross fast flowing water on foot.
This is a life threatening situation. Heavy rainfall will cause
extensive and severe flash flooding of creeks, streams and ditches
in the Hermits Peak Calf Canyon Burn Scar. Severe debris flows can
also be anticipated across roads. Roads and driveways may be washed
away in places. If you encounter flood waters, climb to safety.
&&
LAT...LON 3603 10556 3610 10556 3611 10545 3614 10541
3618 10530 3615 10521 3606 10522 3602 10522
3592 10518 3586 10521 3583 10521 3587 10535
3587 10558 3594 10553 3599 10555 3599 10554
3601 10553
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
332 follow-up statements
073
WGUS75 KABQ 132111
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
311 PM MDT Sun Aug 13 2023
NMC033-055-132130-
/O.CON.KABQ.FF.W.0099.000000T0000Z-230813T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mora NM-Taos NM-
311 PM MDT Sun Aug 13 2023
...FLASH FLOOD WARNING FOR THE HERMITS PEAK CALF CANYON BURN SCAR
REMAINS IN EFFECT UNTIL 330 PM MDT THIS AFTERNOON FOR SOUTHEASTERN
TAOS AND WESTERN MORA COUNTIES...
At 311 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain over the Hermits Peak Calf Canyon Burn Scar. Between 0.25 and
0.5 inches of rain have fallen. Additional rainfall amounts of 0.25
to 1 inch are possible in the warned area. Flash flooding is ongoing
or expected to begin shortly.
Excessive rainfall over the burn scar will impact Manuelitas Creek,
Sapello River, Coyote Creek and Mora River. The debris flow can
consist of rock, mud, vegetation and other loose materials.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding in and around the Hermits Peak Calf
Canyon Burn Scar.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of areas in and around
the Hermits Peak Calf Canyon Burn Scar.
Some locations that will experience flash flooding include...
Mora, Cleveland, Holman, Morphy Lake State Park, Ledoux, La Cueva,
Gascon, Chacon, Monte Aplanado, South Carmen, Luceros, El
Turquillo, Rainsville and Guadalupita.
This includes the following highways...
State Road 94 between Mile Markers 10 and 18.
State Road 518 between Mile Markers 17 and 46.
State Road 121 between Mile Markers 0 and 8.
State Road 283 near Mile Marker 13.
State Road 434 between Mile Markers 0 and 15.
State Road 105 between Mile Markers 7 and 9.
This includes the following recreation areas...
Morphy Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Runoff from rainfall will cause elevated water levels within
vulnerable drainages in and downstream of the Hermits Peak Calf
Canyon fire burn area.
Do not camp along streams and rivers. Remain alert when hiking in
steep, narrow canyons. Know where you are relative to low spots and
drainages.
If outdoors, stay away from streams and rivers, seek higher ground.
Never cross fast flowing water on foot.
This is a life threatening situation. Heavy rainfall will cause
extensive and severe flash flooding of creeks, streams and ditches
in the Hermits Peak Calf Canyon Burn Scar. Severe debris flows can
also be anticipated across roads. Roads and driveways may be washed
away in places. If you encounter flood waters, climb to safety.
&&
LAT...LON 3603 10556 3610 10556 3611 10545 3614 10541
3618 10530 3615 10521 3606 10522 3602 10522
3592 10518 3586 10521 3583 10521 3587 10535
3587 10558 3594 10553 3599 10555 3599 10554
3601 10553
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
33820
WGUS75 KABQ 132128
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
328 PM MDT Sun Aug 13 2023
NMC033-055-132138-
/O.EXP.KABQ.FF.W.0099.000000T0000Z-230813T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mora NM-Taos NM-
328 PM MDT Sun Aug 13 2023
...FLASH FLOOD WARNING FOR THE HERMITS PEAK CALF CANYON BURN SCAR
WILL EXPIRE AT 330 PM MDT THIS AFTERNOON FOR SOUTHEASTERN TAOS AND
WESTERN MORA COUNTIES...
The heavy rain has ended. The threat for heavy rain and flash
flooding has diminished for now but another round of thunderstorms
is developing and may impact the area. Flash flooding is no longer
expected to pose a threat. Please continue to heed any remaining
road closures.
A Flood Watch remains in effect until 600 AM MDT Monday for a
portion of north central New Mexico.
LAT...LON 3603 10556 3610 10556 3611 10545 3614 10541
3618 10530 3615 10521 3602 10522 3592 10518
3586 10521 3583 10521 3587 10535 3587 10558
3594 10553 3599 10555 3599 10554 3601 10553
$$
33What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 12:11 PM MDT, 18 minutes earlier.
Area forecast discussion, Aug 13, 12:11 PM MDT, 18 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 1211 PM MDT Sun Aug 13 2023 ...New AVIATION... .SYNOPSIS... Issued at 246 AM MDT Sun Aug 13 2023 Daily rounds of showers and thunderstorms are expected today and tomorrow across much of northern and central New Mexico. Locally heavy rainfall will be possible along with an increased risk of flash flooding, especially over recent burn scars. A backdoor front Sunday night into Monday morning will bring gusty canyon winds to the Albuquerque metro. Much cooler temperatures will follow areawide Monday and Tuesday. Temperatures will trend back up midweek into the weekend as precipitation chances decline. && .SHORT TERM... (Today through Monday) Issued at 246 AM MDT Sun Aug 13 2023 Widely scattered light showers have persisted over northern NM through the early morning with isolated thunderstorms having developed over far southeast NM. The surface boundary has reached Roswell and pretty much the east slopes of portions of the central mountain chain, which is about as far west as it's going to go. Patchy low clouds have develop at Clayton and Tucumcari as well as near Las Vegas. Another more vigorous boundary is forecast to invade far northern NM by midafternoon and plunge rapidly south through the eastern plains and into the RGV tonight. SPC Day 1 outlook has changed little with the Marginal Risk still painted over portions of northeast and east central NM. CAMS suggest more storms overall today than yesterday with potential for localized cells to pass over the Hermits Peak Calf Canyon burn scar but to the east of the McBride scar. Although there are some differences, went ahead with another Flood Watch for the southern and eastern Sangre de Cristo mountains for this afternoon and evening. Guidance still indicates sustained east winds at the Sunport would range from the mid 20s to lower 30s knots later tonight so the possibility for a Wind Advisory will need to be evaluated. Monday will be cooler overall but especially over the eastern plains, where any precipitation would likely be showers. The Continental Divide and north central NM would be the focus for showers and storms Monday afternoon. && .LONG TERM... (Monday night through Saturday) Issued at 246 AM MDT Sun Aug 13 2023 Upper level high pressure begins retrograding back into the Land of Enchantment Monday night into Tuesday. By Tuesday afternoon, the high pressure center organizes over NM, effectively obstructing access to the monsoonal plume. Still, moisture will be available which will give rise to a few storms across the northern and western mts. Temperatures will begin rebounding after the previous day's cold front but will remain near to below normal areawide. The high expands by midweek, with its northern periphery reaching up into the Great Basin, while its southern extent dips into northern MX. This will continue the limited access to the monsoon tap, allowing for storms to favor the western and northwestern high terrain. The high begins to wobble a little eastward on Thursday with the help of a closed low off the coast of CA. This movement will be enough to create an avenue for moisture up the spine of the Sonoran Desert. Showers and storms will favor areas west of the central mts that afternoon. The scene will rinse and repeat Friday and Saturday, with the best chances for storms existing across areas along and west of the Cont Dvd. && .AVIATION... (18Z TAFS) Issued at 1157 AM MDT Sun Aug 13 2023 Scattered showers and storms are expected across the area this afternoon and early evening with the greatest coverage along the central mountain chain and in the northern mountains. A few storms over northeastern NM may produce damaging winds and hail from 21Z to around 03Z this evening. A backdoor cold front has just entered far northeastern NM as of 18Z and will trek south- southwest this afternoon and evening. The boundary will push through the gaps of the central mountain chain as early as 03Z and generate gusty gap winds up to 40 KT at KABQ. Light rain showers and lower ceilings are possible at all terminals in the wake of the backdoor front. MVFR and potentially IFR conditions are possible tomorrow morning along and east of the central mountain chain with the greatest confidence at KROW. Visibility reductions are possible although breezy winds should prevent dense fog from developing. && .FIRE WEATHER... Issued at 246 AM MDT Sun Aug 13 2023 Monsoon moisture plus the added effects of surface boundaries will continue to bring higher potential for wetting showers and thunderstorms to northern and central NM through Monday. One boundary has passed through eastern NM this morning while another more vigorous boundary remains forecast to surge into the Rio Grande Valley to the Continental Divide tonight, putting the focus for Monday's showers and storms over western and north central NM. Locally heavy rain will be possible which could lead to flash flooding. The upper high is forecast to move back over NM Tuesday and expand into the central Rockies and AZ Wednesday and Thursday. Enough moisture will be trapped under the ridge for isolated to scattered thunderstorms over the higher terrain. Late next week the high center shifts over KS and OK opening the door for another surge of monsoon moisture into western NM. However, there are considerable differences in the timing of this surge, as well as where the forecast tropical system off the Baja CA coast is going to go. Areas of fair to poor ventilation forecast today through Tuesday west and north. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 91 65 85 62 / 10 10 50 40 Dulce........................... 85 52 81 52 / 40 30 80 60 Cuba............................ 83 57 77 53 / 20 20 50 50 Gallup.......................... 84 58 80 56 / 20 20 50 60 El Morro........................ 80 57 76 53 / 20 30 60 60 Grants.......................... 84 58 78 53 / 20 30 60 60 Quemado......................... 81 59 77 55 / 40 40 70 70 Magdalena....................... 82 60 77 57 / 50 40 60 50 Datil........................... 79 57 74 54 / 50 40 60 60 Reserve......................... 85 59 81 55 / 40 40 70 60 Glenwood........................ 90 66 89 63 / 30 30 60 70 Chama........................... 80 48 75 48 / 60 30 80 60 Los Alamos...................... 83 61 76 58 / 50 40 30 50 Pecos........................... 84 57 74 56 / 40 40 40 40 Cerro/Questa.................... 81 49 77 46 / 60 50 60 50 Red River....................... 73 44 70 45 / 70 60 70 40 Angel Fire...................... 74 44 68 42 / 60 60 60 40 Taos............................ 83 54 78 51 / 50 40 40 40 Mora............................ 80 52 70 51 / 60 70 40 40 Espanola........................ 88 57 80 58 / 40 30 30 40 Santa Fe........................ 84 61 76 58 / 40 30 40 40 Santa Fe Airport................ 87 61 79 57 / 30 30 30 40 Albuquerque Foothills........... 88 65 81 63 / 20 30 40 40 Albuquerque Heights............. 90 66 83 63 / 10 30 30 40 Albuquerque Valley.............. 92 63 84 62 / 10 20 30 40 Albuquerque West Mesa........... 90 67 83 63 / 10 20 30 40 Belen........................... 92 67 86 61 / 20 30 40 40 Bernalillo...................... 91 65 84 62 / 20 20 30 40 Bosque Farms.................... 92 64 84 58 / 20 30 30 40 Corrales........................ 91 66 84 62 / 20 20 30 40 Los Lunas....................... 92 66 85 60 / 20 30 30 40 Placitas........................ 88 64 80 62 / 20 30 40 40 Rio Rancho...................... 90 66 83 63 / 20 20 30 40 Socorro......................... 92 66 86 62 / 30 30 40 40 Sandia Park/Cedar Crest......... 83 59 74 56 / 20 30 40 40 Tijeras......................... 85 62 76 58 / 20 30 40 40 Edgewood........................ 86 59 76 56 / 20 30 40 30 Moriarty/Estancia............... 87 58 77 53 / 20 30 40 30 Clines Corners.................. 84 55 72 53 / 30 50 40 30 Mountainair..................... 85 59 75 55 / 30 30 40 30 Gran Quivira.................... 85 59 75 55 / 30 30 40 40 Carrizozo....................... 88 63 79 60 / 40 40 50 40 Ruidoso......................... 81 56 70 55 / 50 50 60 40 Capulin......................... 79 52 72 54 / 50 60 20 10 Raton........................... 83 55 74 54 / 50 60 30 20 Springer........................ 84 55 73 56 / 60 60 30 20 Las Vegas....................... 84 54 72 54 / 50 60 40 30 Clayton......................... 87 58 78 57 / 40 60 20 0 Roy............................. 86 57 75 56 / 50 60 30 10 Conchas......................... 91 61 76 60 / 40 50 40 20 Santa Rosa...................... 93 62 76 60 / 30 50 40 20 Tucumcari....................... 96 63 77 59 / 30 50 40 10 Clovis.......................... 97 64 77 61 / 20 40 40 20 Portales........................ 98 66 78 62 / 20 50 40 10 Fort Sumner..................... 97 66 78 61 / 30 50 40 20 Roswell......................... 102 72 88 67 / 20 40 40 30 Picacho......................... 92 63 77 61 / 50 50 50 30 Elk............................. 88 60 76 58 / 50 50 60 30 && .ABQ WATCHES/WARNINGS/ADVISORIES... Flood Watch until 9 PM MDT this evening for NMZ214-215. && SHORT TERM...99 LONG TERM....12 AVIATION...16
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 1:31 AM MDT | Flood Watch | ABQ | Colfax, Mora, Rio Arriba, San Miguel, Santa Fe, Taos | 24 hr |
| Aug 13, 12:25 PM MDT | Flash Flood Warning | ABQ | San Miguel | 3 hr |
| Aug 13, 2:02 PM MDT | Wind Advisory | ABQ | Bernalillo, Cibola, Sandoval, Torrance, Valencia | 19 hr |
| Aug 13, 2:53 PM MDT | Special Weather Statement | ABQ | Guadalupe | 37 min |
| Aug 13, 5:16 PM MDT | Special Weather Statement | ABQ | Harding | 29 min |
| Aug 13, 5:43 PM MDT | Severe Thunderstorm Warning | ABQ | Quay | 17 min |
Nearby
Flash Flood Warnings in New Mexico, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.